Discover more from PulmCCM
Vaping-Associated Lung Injury – Part 2
“There are sadistic scientists who hurry to hunt down errors instead of establishing the truth."
In part 1 of Vaping-Associated Lung Injury, the very basics of electronic nicotine delivery systems [ENDS] were covered as well as highlights on clinical presentation, radiology and pathology. In this second part, flurries of toxic mechanisms are braved by the curious reader; this is followed by an initial management approach.
The mechanisms of EVALI remain obscure and variable. Indeed, Christiani likens EVALI to ‘toxic inhalation pneumonitis’ – a heterogeneous group of chemically-induced injuries afflicting both the lung parenchyma and upper respiratory tract. Accordingly, the phenotype of toxic inhalation pneumonitis is a function of both the chemical characteristics and the amount of the toxic compound(s) inhaled; alas, there appears to be no parsimonious explanation for EVALI at present.
Currently, ‘Dank Vape’ may have the strongest – but by no means complete – link to EVALI. Dank Vape is the foremost product in a class of mostly counterfeit brands; they share similar packaging and are available for online purchase. Further, Dank Vape is used by distributors to market THC-containing cartridges. Interestingly, because users often view viscous extracts as highly potent, vitamin E acetate has been added to cannabis oils as a thickening agent. Vitamin E acetate was considered a potential EVALI culprit by public health investigators in New York state, but its presence has not been universal.
As described in part 1, the oily aspect of essentially all cannabis-based vaping products has, appropriately, raised concern for lipoid pneumonia. Because of ‘Fenton-type chemistry’ lipids are inherently inflammatory; accordingly, exogenously aspirated lipids can lead to lipoid pneumonia. Yet, lipoid pneumonia classically presents with subacute to chronic symptoms and it is not a unanimous outcome in EVALI.
In addition to lipoid inflammation, marijuana vaping is known to increase the permeability of the alveolar epithelium and butane hash oil [i.e. dabbing] contains terpene products that are metabolized into a compound known to cause acute lung injury.
Importantly, molecular mechanisms of injury may be amplified by mechanical factors. Deep inspirations afterload the left ventricle; this leads to retention of blood volume in the left heart as intra-thoracic pressure falls and, consequently, a rise in left ventricular end-diastolic pressure [LVEDP]. This mechanism was defined 40 years ago in a classic paper. Thus, in conjunction with the epithelial insults of toxic inhalations, increased LVEDP would enhance the risk of capillary stress fracture, bleeding, and inflammation.
While recent focus has been largely on cannabis-related products, it is imperative to remember that many patients with lung injury only used nicotine-containing products prior to developing EVALI.
Nicotine and flavouring
Interestingly, propylene glycol and vegetable glycerin are vehicles for nicotine delivery and can abnormally alter the airway. Notably, there have been case reports of lipoid pneumonia secondary to vaping nicotine only. Yet, the constituents of nicotine-containing vaping juices are not oils. It has been hypothesized that glycerin itself produces a lipoid pneumonia secondary to abnormal accumulation of phospholipids in the lung – phospholipidosis; this mechanism has been used to explain amiodarone-induced lung injury.
Additionally, nicotine vapour and, less so, nicotine-free ENDS vapor are potentially injurious. The mechanisms are numerous, but may be via alveolar macrophage activation by free radicals, particulates, formaldehyde, nitrosamines, volatile organic compounds, and polycyclic aromatic hydrocarbons. Indeed, ENDS fluids contain at least six groups of potentially toxic compounds: nicotine, carbonyls, volatile organic compounds like benzene and toluene, particles, trace metal elements according to flavour and bacterial endotoxins and fungal glucans!
Flavouring additives may be directly toxic to the lungs. For instance, diacetyl and 2,3-pentanediol, have been shown to perturb gene expression pathways related to cilia and cytoskeletal processes in normal human bronchial epithelial cells. Remarkably, diacetyl is a known instigator of constrictive bronchiolitis, perhaps most notoriously for popcorn or flavour worker’s lung.
Lastly, flavouring agents may directly interfere with cellular bioenergetics. A cinnamon flavouring compound, cinnamaldehyde, impedes mitochondrial function and diminishes ATP levels in the respiratory epithelium. It is plausible that falling ATP levels in the airways increase the risk of cellular dysfunction and injury and inflammation.
In summary, the mechanisms of EVALI are murky; the variety of clinical phenotypes, radiography, cytology and histopathologies are likely a direct function of the diverse assortment of noxious substances bathing the airways of ENDS-users. Or, more succinctly, as Balmes notes:
“It is really no surprise to anyone with a background in inhalational toxicology that, when chemically complex extracts are heated to the point of aerosolization and vaporization, toxic agents will be generated.”
As might be expected, there are no clear recommendations for treating EVALI save for cessation of ENDS products. The Centers for Disease Control recommends:
Consider initiation of corticosteroids except while evaluating patients for infectious etiologies such as fungal pneumonia, that might worsen with corticosteroid treatment. In small series to date, most patients improved with corticosteroids
Early initiation of antibiotic coverage for community-acquired pneumonia should be strongly considered in accordance with established guidelines.
Consider influenza antivirals in accordance with established guidelines.
But the dose and course of corticosteroids are not specifically mentioned. The authors of the Wisconsin and Illinois cohorts note:
“Although our current understanding of the appropriate treatment strategies is insufficient to provide clinical recommendations, patients thus far have had clinical improvement with systemic glucocorticoid therapy, and the majority of patients have received prolonged courses.”
Overall, they found that documented respiratory improvement following initiation of glucocorticoids occurred in 65%. All patients who received systemic glucocorticoids were treated with at least 7 days of therapy. By contrast, in the Pittsburgh series, the median glucocorticoid dose was prednisone 40 mg daily for a median of 4 days. In general, once the diagnosis of EVALI is confirmed, it is probably reasonable to approach the dosing of steroids as one does for acute eosinophilic pneumonia – until further evidence emerges.
That only two-thirds of patients empirically improved with glucocorticoid therapy suggests a heterogeneity of disease. Given the diversity of radiographic, cytological and histopathological characteristics of EVALI, it would be unsurprising to find that EVALI represents a spectrum of pulmonary insults and processes. Somewhat akin to ARDS – with its different molecular phenotypes – there may more ‘inflammatory’ subtypes of EVALI that are relieved by anti-inflammation and PEEP, and wounded by intravenous fluids.
Finally, given its general anti-inflammatory, anti-oxidative properties [especially in the pulmonary literature], I wonder when an adjunctive therapy like N-acetyl cysteine [NAC] will be employed for the treatment of EVALI? I’m looking at you Josh Farkas.
Return to case
The patient worsened while in prone position and was initiated on veno-venous ECMO. His pulmonary infiltrates and oxygenation improve slowly over 7 days; he is eventually transitioned to high-flow oxygen therapy and decannulated. The last time you round upon him in the step-down unit, you see that he is researching ‘di-acetyl-associated lung injury.’ He is convinced that the emperor of his malady is flavoured popcorn.
Dr. Kenny is the cofounder and Chief Medical Officer of Flosonics Medical; he is also the creator and author of a free hemodynamic curriculum at heart-lung.org